Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 23, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2009, 10:41 PM CDT for Benton County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2009, 10:41 PM CDT (03:41 UTC)
- Expired
- May 31, 2009, 11:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:07 PM CDT, 7 hours 34 minutes earlier.
Area forecast discussion, May 31, 3:07 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 307 PM CDT SUN MAY 31 2009 .SYNOPSIS... TOUGH TOUGH FORECAST TODAY...A COMPLICATED WEATHER PATTERN TO START OUT WITH...AND THINGS STAY COMPLICATED FOR SOME TIME. THIS AFTERNOON WE HAVE A SURFACE RIDGE THAT HAS BEEN SLIDING OFF TO THE EAST AWAY FROM THE FORECAST AREA TO OVER MICHIGAN...ALLOWING SOUTHERLY FLOW TO DEVELOP OVER THE AREA. THE DRIER AIR ALOFT AND GOOD MIXING TODAY HAS KEPT OUR DEWPOINTS FROM RISING DESPITE THE MOIST ADVECTING COMING IN FROM THE SOUTH. GOOD DEWPOINTS OF 55 AND UP HAVE BEEN POOLING ALONG A SURFACE BOUNDARY FROM SOUTHERN NEBRASKA EAST TO JUST SOUTH OF KANSAS CITY...AND SOUTHEAST ACROSS MO TO TENNESSEE. SOME HIGHER DEWPOINTS ARE ALSO POOLING ACROSS THE EASTERN HALF OF SOUTH DAKOTA...AHEAD OF A COLD FRONT DROPPING INTO THAT AREA. ..LE.. && .SHORT TERM...TONIGHT AND MONDAY...THE COMPLICATED WEATHER FORECAST TONIGHT IS BEING DRIVEN BY THIS COLD FRONT...AND THE ASSOCIATED MID LEVEL FEATURES AHEAD OF IT. THIS EVENING...A GOOD WING OF WARM AIR ADVECTION WILL MOVE ACROSS IOWA. THE MODELS DO NOT DEPICT ANY PRECIPITATION WITH THIS AND THE LOW LEVEL MOISTURE IS NOT FAVORABLE. HOWEVER...THE MID LEVEL CONVERGENCE AND MOISTURE CONVERGENCE IS SO STRONG THAT CANNOT HELP THINKING THAT WE MAY BE ABLE TO SQUEEZE OUT SOME SHOWERS OR ISOLATED STORMS WHERE THIS IS THE STRONGEST. THIS IS MAINLY OVER THE FAR NORTHWEST CORNER OF THE CWA...AND WOULD LIKELY BE JUST AHEAD OF THE MAIN MCS...HAVING FIRED OVER SOUTHERN MINNESOTA/SOUTHEAST SOUTH DAKOTA WILL PROPAGATE OUR DIRECTION. THIS IS ALSO JUST AHEAD OF THE SURFACE BOUNDARY...AN HOPEFULLY IT WILL FINALLY PUSH SOME DECENT DEWPOINTS INTO HERE AHEAD OF IT. THE 0-6KM SHEAR...MUCAPE VALUES...AND MID LEVEL LAPSE RATES DO SUPPORT THE POTENTIAL FOR SEVERE STORMS AS DEPICTED IN THE SPC DAY 1 OUTLOOK. MUCH DEPENDS ON BEING ABLE TO DRAG SOME MOISTURE IN HERE. MODELS ARE OVERDOING THE LOW LEVEL MOISTURE THIS AFTERNOON...AND BETWEEN THAT LOW LEVEL DRY AIR...SOME MID LEVEL WARM AIR SERVING AS A CAP...HAVE MORE THAN A FEW DOUBTS. MODELS ARE ALREADY TRYING TO DEPICT US WITH LOW TO MID 40S DEWPOINTS AS OF 18Z...AND MOST LOCATIONS ARE STILL IN THE UPPER 30S TO LOW 40S...DESPITE THE STRONG SURFACE ADVECTION. MONDAY THIS FRONT DROPS DOWN ACROSS THE AREA...AND WE SHOULD HAVE AT LEAST SCATTERED LINGERING SHOWERS ALONG THE BOUNDARY IN THE MORNING...BUT DUE TO THE DRY AIR HAVE GONE WITH ONLY CHANCE POPS. MONDAY AFTERNOON SHOULD MANAGE TO DEVELOP MORE SHOWERS AND THUNDERSTORMS ALONG THE BOUNDARY AS DIURNAL HEATING AND CONVERGENCE ALONG THE 850MB BOUNDARY SHOULD MANAGE TO INCREASE ACTIVITY THERE AGAIN. ..LE.. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY... WILL RELY HEAVILY ON THE ECMWF MODEL WHICH HAS SHOWN THE BEST CONSISTENCY AND HAS FEWER CONVECTIVE FEEDBACK ISSUES. STALLED FRONTAL BOUNDARY TO BE OVER THE DVN CWA MONDAY NIGHT AND TUESDAY WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED. WILL HAVE LIKELY POPS FOR MOST OF THE CWA. PRECIPITABLE WATERS OF OVER 1.5 INCHES SHOULD SUPPORT LOCALLY HEAVY RAINFALL. WILL NEED TO MONITOR EVENT FOR TRAINING THUNDERSTORMS WHICH WOULD INCREASE THE THREAT FOR FLASH FLOODING. AS OF NOW IT LOOKS LIKE A GENERAL 1 TO 2 INCH RAINFALL WITH ISOLATED HIGHER AMOUNTS. AS WE GET DEEPER INTO THE NW FLOW AND CANADIAN HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST...FRONT WILL GET SHOVED WELL TO THE SOUTHEAST OF THE REGION BY WEDNESDAY MORNING. THEREFORE WILL GRADUALLY END THE RAIN FROM NW TO SE ACROSS THE CWA TUESDAY NIGHT. WEDNESDAY AND THURSDAY...CANADIAN HIGH PRESSURE WILL BRING ANOTHER PERIOD OF BELOW NORMAL TEMPS AND LOW DEWPOINTS. GRIDS WILL INDICATE MAX TEMPS IN THE UPPER 60S TO MID 70S WITH LOWS IN THE MID 40S TO MID 50S. HOWEVER THERE IS THE POTENTIAL FOR EVEN LOWER DEWPOINTS THAN INDICATED WHICH MAY ALLOW FOR LOWER MIN TEMPS THAN FORECAST. THIS HAS BEEN THE CASE RECENTLY SO WILL WATCH TRENDS. FRIDAY THROUGH SUNDAY...PERSISTENT COLD AIR IN CANADA WITH DEEP VORTEX PROGGED TO DIVE UNUSUALLY FAR SOUTHWARD FOR JUNE STANDARDS. 850 MB TEMPS AS LOW AS -6C PROGGED TO KINL AT 12Z FRI. COLD FRONT EXPECTED TO MOVE INTO THE REGION FRIDAY BUT MOISTURE SHOULD BE LIMITED. FOR NOW WILL CONTINUE WITH DRY FORECAST BUT A COUPLE OF SHOWERS MAY ACCOMPANY THE FRONT. IN THE MEANTIME HOT DOME BUILDS ACROSS THE SOUTHERN PLAINS WITH 850 MB TEMPS OF +30C IN THE TX PANHANDLE. THIS SETS UP A TREMENDOUS BAROCLINIC ZONE ACROSS THE MIDWEST WITH FRONTAL BOUNDARY SETTING UP OVER THE DVN CWA. NEXT SIGNIFICANT ROUND OF THUNDERSTORMS WITH HEAVY RAIN EXPECTED OVER THE WEEKEND. SEVERE WEATHER POTENTIAL WILL EXIST AS STRONG MID LEVEL WESTERLY WINDS OF 50+ KNOTS SHOWN ON THE ECMWF MODEL. WEEK OF JUNE 8-14...PERSISTENT NW FLOW SHOULD KEEP JET STREAM DISPLACED FARTHER SOUTH THAN USUAL. OUR REGION WILL CONTINUE TO HAVE BELOW TO WELL BELOW NORMAL TEMPS...AS A SERIES OF STRONG COLD FRONTS BARREL ACROSS THE REGION. ..HAASE.. && .AVIATION... DESPITE THE COMPLICATED FORECAST...EXPECT MAINLY VFR CONDITIONS UNTIL LATE THIS EVENING WHEN THE SHOWERS AND THUNDERSTORMS COME IN. THEN...DUE TO THE DRY LOW LEVEL AIR EXPECT NO WORSE THAN MVFR CONDITIONS IN THE SHOWERS AND THUNDERSTORMS THAT WILL MOVE ACROSS THE AREA BETWEEN 04Z AND POSSIBLY 15Z MONDAY MORNING...AFFECTING KDBQ AND KCID MORE FREQUENTLY THAN KMLI OR KBRL. WINDS WILL BE SOUTH TO SOUTHEAST THROUGH LATE EVENING...DIMINISHING IN SPEED AFTER SUNSET. WINDS WILL BECOME LIGHT AND VARIABLE OUTSIDE OF TSTMS THROUGH THE REMAINDER OF THE PERIOD. ..LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/HAASE
Hazardous weather outlook, May 31, 4:30 AM CDT, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 AM CDT SUN MAY 31 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 430 AM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. HEAVY RAIN IS LIKELY OVER MUCH OF THE AREA TONIGHT. A STALLED FRONTAL BOUNDARY IS EXPECTED TO REMAIN OVER THE CORNBELT THROUGH TUESDAY. THIS FRONT WILL SEPARATE VERY WARM MOIST AIR TO THE SOUTH FROM COOLER DRY AIR OVER THE GREAT LAKES. SEVERAL ROUNDS OF STRONG THUNDERSTORMS ARE LIKELY THROUGH TUESDAY. TODAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL END THIS MORNING...WITH NO SEVERE WEATHER EXPECTED. THUNDERSTORMS WILL LIKELY REDEVELOP THIS AFTERNOON ALONG AND JUST NORTH OF THE STALLED FRONT. AT THIS TIME...LOCATIONS SOUTH OF INTERSTATE 80 ARE MOST AT RISK FOR AFTERNOON THUNDERSTORMS. IF TEMPERATURES WARM INTO THE LOWER 80S THIS AFTERNOON...A FEW OF THESE STORMS COULD BECOME SUPERCELLS WITH DAMAGING WINDS...LARGE HAIL...AND EVEN AN ISOLATED TORNADO POSSIBLE. THIS EVENING AND OVERNIGHT...A LARGER COMPLEX OF THUNDERSTORMS WILL MOVE THROUGH IOWA AND ILLINOIS...RESULTING IN HEAVY RAINFALL. HEAVY RAIN MOST LIKELY ALONG AND 50 MILES EITHER SIDE OF INTERSTATE 80. SEVERE STORMS WILL ALSO BE POSSIBLE...WITH DAMAGING WINDS THE MAIN THREAT AS THE STORMS MOVE EAST. AFTER MIDNIGHT...THE MAIN THREAT APPEARS TO BE HEAVY RAINFALL OVER SATURATED SOILS. ISOLATED AREAS OF FLASH FLOODING WILL BE POSSIBLE TONIGHT AS STORMS MOVE OVER THE SAME LOCATIONS. MINOR FLOODING WILL CONTINUE TODAY ALONG THE IOWA RIVER NEAR MARENGO. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR ROUGHLY THE AREA ALONG AND SOUTH OF HIGHWAY 34. IN THIS AREA...THAT INCLUDES PORTIONS OF FAR SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...ISOLATED SUPERCELL THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON HOURS. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE SEVERE WEATHER POTENTIAL IN THIS AREA WILL BE DEPENDENT ON THE LOCATION OF A WARM FRONT AND THE AMOUNT OF CLEARING THAT OCCURS TO DESTABILIZE THE ATMOSPHERE. HIGH MOISTURE LEVELS AND SEVERAL ROUNDS OF THUNDERSTORMS IMPACTING THE SAME AREAS MAY LEAD TO LOCALLY HEAVY RAINFALL AND FLASH FLOODING BEFORE A COLD FRONT MOVES THROUGH TUESDAY EVENING. THIS THREAT IS GREATEST ALONG AND NORTH OF INTERSTATE 80. THERE IS A CHANCE FOR STORMS NEXT WEEKEND...BUT IT IS TOO EARLY TO DETERMINE THE THREAT FOR HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ERVIN/SHEETS
In the hours before
Special weather statement, May 31, 10:30 PM CDT, 11 minutes before
IAZ040-041-051-052-010430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 PM CDT SUN MAY 31 2009
...STRONG THUNDERSTORMS MOVING INTO EASTERN IOWA...
AT 1026 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS MOVING INTO NORTHERN BENTON AND SOUTHERN
BUCHANAN COUNTIES. THROUGH 1130 PM...THESE STORMS WILL CONTINUE
MOVING EAST AT 35 MPH INTO NORTHERN LINN AND SOUTHERN DELAWARE
COUNTIES.
THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL
HAIL.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ALBURNETT...BRANDON...CENTER POINT...CENTRAL CITY...COGGON...
GARRISON...MOUNT AUBURN...PARIS...PRAIRIEBURG...QUASQUETON...
ROWLEY...RYAN...TROY MILLS...URBANA...VINTON...WALKER AND
WAUBEEK
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND LOW-LYING
AREAS. AVOID THESE LOCATIONS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
LAT...LON 4247 9137 4212 9137 4214 9229 4229 9230
4229 9206 4242 9207
TIME...MOT...LOC 0325Z 272DEG 29KT 4228 9220
WOLFThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:30 PM CDT | Special Weather Statement | DVN | Buchanan | 60 min |
| May 31, 11:45 PM CDT | Special Weather Statement | DVN | Jones | 60 min |
| Jun 1, 12:32 AM CDT | Special Weather Statement | DVN | Delaware, Dubuque, Jackson | 88 min |
| Jun 1, 7:12 AM CDT | Special Weather Statement | DVN | Scott | 78 min |
| Jun 1, 4:30 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 60 min |
| Jun 1, 4:54 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 66 min |
| Jun 1, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 52 min |
| Jun 1, 5:44 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 76 min |
| Jun 1, 6:54 PM CDT | Flash Flood Warning | DVN | Hancock, McDonough | 8 hr |
| Jun 1, 5:37 PM CDT | Severe Thunderstorm Warning | DVN | Clark, Scotland | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.